Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS State College, PA

August 31, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 31, 2018, 4:38 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 4:38 PM EDT (20:38 UTC)
Expired
Aug 31, 2018, 7:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 135 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS51 KCTP 312038
FFWCTP
PAC071-133-312330-
/O.NEW.KCTP.FF.W.0052.180831T2038Z-180831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
438 PM EDT FRI AUG 31 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 730 PM EDT.

* At 436 PM EDT, Doppler radar indicated slow moving heavy showers 
  and thunderstorms producing heavy rain across the warned area. 
  Between two and three inches of rain have already fallen. An 
  additional two to three inches of rain is possible through 6PM. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Millersville, Willow Street, Delta, Smithville, Holtwood, Shenks
  Ferry, Sunnyburn, Safe Harbor, Susquehanna Trails, Conestoga, Fawn
  Grove, Peach Bottom, Rawlinsville, Airville and Millersville
  University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3972 7648 3995 7647 3997 7650 3998 7650
      4001 7625 3972 7623

$$

La Corte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:50 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 31, 3:50 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
350 PM EDT Fri Aug 31 2018

.SYNOPSIS...
It will remain warm and humid for over the next seven days. A
stalled out frontal boundary will stay near the Mason-Dixon line
through at least mid day Saturday keeping the chance for showers
and thunderstorms in the forecast. High pressure will ridge in
from the northeast later Saturday through early next week
bringing a decreased chance for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The radar lit up as expected over my SERN zones with severe
Flash Flooding in progress in portions of Lancaster County. .
SPC meso anal page shows a wedge of PWATs in excess of 2 inches
from the Chesapeake Bay up into SERN PA, with the mean flow out
of the S or SE into the area of deepest moisture.

Low level Theta-E field shows a weak boundary stalled from just
west of Chesapeake Bay north into Franklin County then westward.
Moderate instability is being acted upon by low level
convergence and weak upper divergence up into the right entrance
region of a mid/upper jet streak over SRN NY and NERN Pa
resulting in a small area of slow moving very heavy
thunderstorms. The risk for today will continue to be flooding
rains more than gusty/damaging wind.

The HRRR shows activity waning this evening with little more
than some scattered showers remaining after about 9-10PM. With
the easterly maritime flow expected to continue, we will likely
see precip transition into more of a light rain/drizzle scenario.

Mins will stay mild and in the 60s thanks to the extensive and
rather thick low level clouds. as the clouds move in.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Saturday looks like it could be a rather gloomy and damp day
over much of the region as the surface high noses in from the
east continuing the maritime flow. By afternoon the best chance
for skies to brighten will be over my far NRN zones perhaps
along the NY border. While temperatures will not be especially
warm, dewpoints well up into the 60s to even mid 70s will make
for a sticky uncomfortable day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Strong upper ridge will rebuild over the region Sunday through
Tuesday with very warm to hot and humid conditions prevailing
for much of the coming week. Anomalous PWATS spread northward
on Sunday and remain over the region through this period.
Well above normal temperatures, high humidity and scattered
diurnally- driven convection are expected each day under this
regime.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A moist easterly flow will support a rather extensive shield of
MVFR/IFR ceilings along with localized visibility restrictions
due to the scattered showers and locally heavy thunderstorms.

The most favorable conditions today will be over the NW part of
the flying area where KBFD will likely be on the western edge
of the MVFR cigs.

Persistent southeast flow, combined with overnight cooling is
likely to result in deteriorating cigs tonight. Model soundings
support the idea of widespread IFR/LIFR cigs late tonight with
occasional light rain/drizzle.

.Outlook...

Sat...AM low cigs/drizzle likely. Slow improvement in the
afternoon.

Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa.

Mon-Wed...Patchy AM fog possible. Isold PM
showers/thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Fitzgerald/Ceru
AVIATION...DeVoir/La Corte
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
522 AM EDT Fri Aug 31 2018

PAZ004>006-010-011-037-010930-
Warren-McKean-Potter-Elk-Cameron-Tioga-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and isolated thunderstorms will produce
localized heavy rainfall amounts of over one inch in just 30 to 60
minutes. Ponding of water in poor drainage areas and rapid rises on
streams and creeks will be possible. The greatest threat for the
heavy rain will be during the mid to late morning hours across the
Central Mountains, and through the mid afternoon closer to the
Susquehanna Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-051>053-056>059-063>066-010930-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and scattered thunderstorms will combine
with a nearly stationary frontal boundary and a very moist
airmass to bring the chance for highly localized, very heavy
rainfall in excess of 2 inches within just an hour or two.
The heavy rain could lead to rapid rises on small streams,
along with flooding of poor drainage areas in cities and towns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 31, 3:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY RAIN       1 E MOUNT JOY           40.11N  76.49W
08/31/2018  M9.60 INCH       LANCASTER          PA   PUBLIC

            4 HOUR TOTAL.

&&

EVENT NUMBER CTP1802231

COLBERT
Local storm report, Aug 31, 4:28 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HEAVY RAIN       1 E MOUNT JOY           40.11N  76.49W
08/31/2018  M9.65 INCH       LANCASTER          PA   PUBLIC

            5 HOUR TOTAL.

&&

EVENT NUMBER CTP1802232

COLBERT
Local storm report, Aug 31, 4:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       3 SW NAUMANSTOWN        40.14N  76.47W
08/31/2018  M8.88 INCH       LANCASTER          PA   PUBLIC

            5 HOUR TOTAL.

&&

EVENT NUMBER CTP1802233

COLBERT
Local storm report, Aug 31, 4:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       1 SSW NAUMANSTOWN       40.15N  76.44W
08/31/2018  M9.41 INCH       LANCASTER          PA   PUBLIC

            5 HOUR TOTAL.

&&

EVENT NUMBER CTP1802234

COLBERT
Local storm report, Aug 31, 4:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HEAVY RAIN       1 SSW SCHAEFFERSTOWN    40.29N  76.30W
08/31/2018  M8.88 INCH       LEBANON            PA   PUBLIC

            9 HOUR TOTAL.

&&

EVENT NUMBER CTP1802235

COLBERT
Local storm report, Aug 31, 4:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       2 N KREUTZ CREEK        40.03N  76.62W
08/31/2018  M6.20 INCH       YORK               PA   PUBLIC

            5 HOUR TOTAL.

&&

EVENT NUMBER CTP1802236

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:29 AM EDTAreal Flood AdvisoryCTPBlair3 hr
Aug 31, 6:47 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 31, 9:41 AM EDTAreal Flood AdvisoryCTPLebanon2 hr
Aug 31, 9:58 AM EDTFlash Flood WarningCTPLebanon3 hr
Aug 31, 10:44 AM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 31, 12:11 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 31, 1:02 PM EDTAreal Flood WarningCTPLebanon118 min
Aug 31, 1:31 PM EDTFlash Flood Warning EmergencyCTPLancaster9 hr
Aug 31, 2:19 PM EDTAreal Flood AdvisoryCTPYork3 hr
Aug 31, 2:55 PM EDTFlash Flood WarningCTPYork3 hr
Aug 31, 3:06 PM EDTRiver Flood WarningCTPLebanon, Schuylkill14 hr
Aug 31, 3:26 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLebanon115 min
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Aug 31, 4:09 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland3 hr
Aug 31, 4:44 PM EDTFlash Flood WarningCTPAdams, Cumberland3 hr
Aug 31, 5:08 PM EDTFlash Flood WarningCTPYork3 hr
Aug 31, 5:44 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Aug 31, 6:13 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 31, 7:35 PM EDTAreal Flood WarningCTPLancaster, York3 hr
Aug 31, 7:54 PM EDTAreal Flood WarningCTPYork3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.